Thunderstorm Wind, Lawrence
- When
- July 1, 5:35 PM CST to 5:36 PM CST
- Where
- Lawrence County, 2.82 mi S of Grays Corner
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.610, -87.730
A warm front lifted north into southeastern Illinois during the afternoon, resulting in widespread thunderstorm development along the front. One severe wind gust was measured in Lawrence County, but no wind damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifted north into southeastern Illinois during the afternoon, resulting in widespread thunderstorm development along the front. One severe wind gust was measured in Lawrence County, but no wind damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 1, 2:33 PM CST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 333 PM CDT Sat Jul 1 2023 .SYNOPSIS... Issued at 245 PM CDT Sat Jul 1 2023 A few rounds of showers and thunderstorms will be likely from this afternoon through sunset Sunday evening. There is a chance of strong to severe storms late this afternoon into mid evening mainly south of I-72, with damaging winds, hail and isolated tornadoes possible along with locally heavy rains. Quieter weather is expected over the area later Sunday evening into Tuesday morning. Lows overnight will be 65 to 70 degrees. Highs Sunday will be in the upper 70s and lower 80s over central IL. && .SHORT TERM... (Through Sunday Night) Issued at 300 PM CDT Sat Jul 1 2023 Mid afternoon surface map shows 1007 mb low pressure near St Louis with hot/humid air over sw IL ahead of feature with temps in low to mid 90s and dewpoints in the 70s. Heat indices were 100-110F over southern IL with heat indices around 100 from highway 50 south. Air mass getting moderately unstable over southern IL with MLCapes of 1500-3000 j/kg from Springfield to Robinson south while MUCapes were 3000-5000 j/kg, highest in southern IL south of CWA. SPC issued a severe thunderstorm watch from noon to 9 pm just south of our CWA with strong to severe storms over sw IL and southeast MO racing ne at 55-65 mph. SPC day1 outlook has enhanced risk of severe storms over southeast CWA, south of Taylorville to Paris line with slight risk about as far north as I-72. Areas south of I-70 have up to 5% risk of tornadoes and 10% probability of 65 kts/75 mph wind gusts or stronger. Also 15% or greater risk of large hail. Severe cells will likely move ne quickly across se half of CWA between 4-9 pm and will need to monitor closely. Heavy rains also a threat with PW values 1.8-2 inches and possibly rising above 2 inches in southeast I L by early evening. After strong to severe storms pass out of CWA after dusk, still expect good chances of showers and isolated thunderstorms rest of tonight into Sunday as upper level low/trof moves into central IL by midday Sunday. SPC day2 update has shifted marginal to slight risk of severe storms Sunday afternoon se of Lawrence county IL. A few strong cells still possible near the Wabash river valley Sunday afternoon with gusty winds and possible hail. Cooler highs Sunday in the upper 70s/lower 80s in central IL with Lawrenceville near 85F with a fair amount of cloud cover through the day Sunday. Surface trof to shift se thru central IL on Sunday and thru se IL by mid Sunday evening with winds shifting north to NW behind it and diminishing chances of showers after its passage. Lows Sunday night in the low to mid 60s. 07 .LONG TERM... (Monday through Next Saturday) Issued at 330 PM CDT Sat Jul 1 2023 Weak high pressure ridge near IL on Monday brings quieter wx with return of more sunshine. Isolated instability showers and possible thunderstorm Monday afternoon as dewpoints in the mid to upper 60s. More sunshine to help temps warm back up to seasonable levels in the mid to upper 80s. Dry weather expected across area after sunset Monday night with lows in the mid to upper 60s. Isolated showers and thunderstorms possible Tue afternoon until sunset Tue evening and probably a bit more coverage than Monday afternoon especially sw CWA as air mass gets more unstable with dewpoints in the upper 60s to near 70F and highs near 90. A northern stream short wave trof to dig into the northern plains Wed, driving a cold front se toward nw IL by sunset Wed. Will see increasing chances of showers and thunderstorms from nw to se during the day Wed as cold front approaches. We have 50-60% chance of showers/thunderstorms Wed afternoon (highest IL river valley on Wed afternoon) and Wed night. SPC does not have IL in an outlook for Wed afternoon/evening but will need to monitor this as it gets closer. Very warm and humid again on Wed with highs in the upper 80s/lower 90s. Best chances of showers and possible thunderstorms shifts into east central and se IL on Thu. Chance of showers could linger in southeast IL Thu evening, otherwise looks drier overnight Thu night and Fri as less humid air ushers in behind the cold front. Cooler highs in the upper 70s/lower 80s on Thu and Fri. 07 && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1255 PM CDT Sat Jul 1 2023 Isolated showers and thunderstorms through mid afternoon will become more numerous after 21Z/4 pm over central IL as airmass destabilizes and lifting from approaching upper level trof/trof from central/eastern Nebraska. Strongest storms appear to stay south of I-72 though could be gusty winds with any thunderstorms though severe winds are trending further south in more unstable air mass in southern/se IL. MVFR conditions will also be possible with this convection and IFR to MVFR ceilings to set in overnight into Sunday morning along with continued chance of showers as upper level low/trof moves over central IL during midday Sunday. South to SW winds around 10 kts and few gusts 15-20 kts this afternoon to veer north to NE over PIA and BMI overnight into Sunday morning while becoming west to WNW along I-72 airports. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 318 PM CDT Sat Jul 1 2023 ILZ052-054-056-057-061>063-066>068-071>073-021100- Christian-Moultrie-Coles-Edgar-Shelby-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 318 PM CDT Sat Jul 1 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Severe thunderstorms are expected to move across the area this evening. These storms will have a threat of damaging wind gusts of 60 to 80 mph, as well as isolated large hail over 1 inch diameter. Isolated tornadoes and localized flash flooding are possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are expected again Sunday. These storms are not expected to be severe, but could produce gusty winds, small hail, and localized flash flooding. Isolated afternoon thunderstorms will be possible Monday through Wednesday. More widespread showers and thunderstorms are possible Thursday. However, the threat for severe weather during the work week is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from around 5 to 9 PM. Expected storm motion is toward the east around 45 mph. ILZ027>031-036>038-040>051-053-055-021100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Macon-Douglas- 318 PM CDT Sat Jul 1 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are expected to move across the area this evening. These storms will have a threat of damaging wind gusts over 60 mph, as well as isolated large hail over 1 inch diameter. Localized flash flooding is possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms are expected again Sunday. These storms are not expected to be severe, but could produce gusty winds, small hail, and localized flash flooding. Isolated afternoon thunderstorms will be possible Monday through Wednesday. More widespread showers and thunderstorms are possible Thursday. However, the threat for severe weather during the work week is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around 5 to 9 PM. Expected storm motion is toward the east around 40 mph. 37
The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109731.